Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 24, NWS Seattle, WA

December 19, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 19, 2020, 3:01 AM PST for San Juan County, Washington. It took effect at Dec 19, 2020, 1:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2020, 3:01 AM PST (11:01 UTC)
In effect from
Dec 19, 2020, 1:00 PM PST
Expired
Dec 20, 2020, 1:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 653 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
653 m²/s²
0-3 km storm-relative helicity
726 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS76 KSEW 191101
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
301 AM PST Sat Dec 19 2020

WAZ001-503-506-510-200000-
/O.NEW.KSEW.WI.Y.0024.201219T2100Z-201220T0900Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
301 AM PST Sat Dec 19 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM PST
SUNDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 1 PM this afternoon to 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-517-200000-
/O.NEW.KSEW.WI.Y.0024.201219T2100Z-201220T0600Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
301 AM PST Sat Dec 19 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST
THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From 1 PM this afternoon to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
129 
WWUS76 KSEW 192322
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
322 PM PST Sat Dec 19 2020

WAZ001-503-506-510-200900-
/O.CON.KSEW.WI.Y.0024.000000T0000Z-201220T0900Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
322 PM PST Sat Dec 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 1 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-517-200600-
/O.CON.KSEW.WI.Y.0024.000000T0000Z-201220T0600Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
322 PM PST Sat Dec 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
237 
WWUS76 KSEW 200900
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
100 AM PST Sun Dec 20 2020

WAZ001-503-506-510-201000-
/O.EXP.KSEW.WI.Y.0024.000000T0000Z-201220T0900Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
100 AM PST Sun Dec 20 2020

...WIND ADVISORY HAS EXPIRED...

Gusty southeast winds have eased and turned more westerly behind a
front.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:48 AM PST, 13 minutes earlier.

Area forecast discussion, Dec 19, 2:48 AM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
248 AM PST Sat Dec 19 2020

.SYNOPSIS...A front will bring rain, heavy at times, and locally
windy weather this afternoon and evening. A second frontal system
will bring another round of heavier rain Sunday night and Monday.
An upper ridge will bring dry weather in the middle of next week.
Wet weather will return around Christmas Day as another front
reaches the area.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Showers will taper this
morning in the wake of a front that moved through the area
yesterday evening. A PSCZ near the Kind/Snohomish county line
should break up later this morning.

The next frontal system will spread rain into the area this
afternoon with a period of heavy rain at times into this evening.
This front will also be accompanied by locally windy conditions,
especially coast and north interior north of Everett. Snow levels
will rise to 6000-7000 feet with this system but easterly flow
will likely keep precipitation in the form of snow in the passes
until evening. The front will push inland after midnight with rain
tapering.

There will be a relative lull in between weather systems on Sunday
with some lingering showers but nothing organized. Another wet
frontal system will spread rain into the area Sunday night then
push inland on Monday with rain changing to showers in the
afternoon or evening. Schneider

.LONG TERM /TUESDAY THROUGH FRIDAY/...A few showers may linger
into Tuesday morning, mainly over the Cascades. Otherwise, an
upper ridge will bring dry weather Tuesday through Thursday. A
front is expected to reach the area on Friday (Christmas Day) for
a return to wetter weather. Schneider

&&

.AVIATION...There's a lingering convergence zone near the
King/Snohomish border this morning and most areas are VFR. Rain
will then increase this afternoon as the next Pacific frontal
system moves in, with cigs trending toward MVFR or IFR. The flow
aloft is westerly. Expect gusty south winds along the coast and
North Interior as well (gusts to 30-40 kt through 03z). 33

KSEA...Convergence zone north of the terminal this morning. Rain
increasing by 21-24z with MVFR cigs and south winds gusting to 25
kt. 33

&&

.MARINE...A strong frontal system will move inland today bringing
gales to most waters along with seas to 10 to 16 feet. Winds will
ease late this evening. The flow will turn offshore on Sunday
ahead of the next incoming system, then northerly on Monday as
this system moves inland. Post-frontal onshore flow will then
follow Monday night as this system exits. Quieter weather is in
store by midweek with high pressure. 33

&&

.HYDROLOGY...A couple of fairly wet frontal systems will cross the
area over the next three days. Front number one will bring rain,
heavy at times this afternoon and evening. There will be a
relative break on Sunday then another round of heavier rain is
expected Sunday night and Monday. Snow levels will be fairly high
for most of this period. The three day QPF in the mountains will
be generally 3-6 inches with locally higher amounts.

The Skokomish River in Mason County is currently above flood stage
and is expected to remain near or above flood stage for the next
few days. Elsewhere, the cumulative rains from these frontal
systems could push a few rivers above flood stage later Sunday or
Monday. Any river flooding that does occur is expected to be
mostly minor but one or two spots could see moderate flooding.

In addition to possible river flooding, the wet pattern will
result in an elevated threat of landslides for the next few days.
Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from 6 AM PST this morning through Sunday evening
     for Admiralty Inlet Area-Bellevue and Vicinity-Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties-Central
     Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
     Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
     Valley Area-North Coast-Olympics-Seattle and Vicinity-
     Southwest Interior-Tacoma Area-Western Skagit County-
     Western Strait of Juan De Fuca-Western Whatcom County.

     Winter Weather Advisory until 4 AM PST early this morning for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties.

     Wind Advisory from 1 PM this afternoon to 1 AM PST Sunday for
     Admiralty Inlet Area-San Juan County-Western Skagit County-
     Western Whatcom County.

     Wind Advisory from 1 PM this afternoon to 10 PM PST this evening
     for Central Coast-North Coast.

PZ...Small Craft Advisory until 4 AM PST Sunday for Admiralty Inlet-
     Grays Harbor Bar-Puget Sound and Hood Canal.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory from 7 PM this evening to 4 AM PST Sunday
     for East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 7 PM PST this evening for East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory from 7 AM this morning to 4 AM PST Sunday
     for Central U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 7 AM PST this morning for Central U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:25 AM PSTSmall Craft AdvisorySEW32 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.